Massachusetts, 2012

Lightning Strike in Massachusetts, August 28, 2012

August 28, 2012 · NWS BOX · 1 event in 1 county or zone

A cold front moved through Southern New England bringing showers and thunderstorms to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through Southern New England bringing showers and thunderstorms to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 28, 9:28 AM EST, 2 minutes earlier.

Area forecast discussion, Aug 28, 9:28 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1028 AM EDT TUE AUG 28 2012

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND EMBEDDED THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL THIS MORNING...WITH DRIER WEATHER BY
AFTERNOON.  HIGH PRESSURE WILL THEN BRING DRIER AND LESS HUMID
WEATHER TONIGHT THROUGH THURSDAY. WARMER AND MORE HUMID AIR WILL
MOVE BACK INTO THE REGION BRIEFLY ON FRI...BEFORE COOLER WEATHER
RETURNS BEHIND A DRY COLD FRONT THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

***NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL THIS MORNING***

10 AM UPDATE...

LINE OF HEAVY SHOWERS WITH EMBEDDED TSTMS CONTINUES TO MOVE
SWIFTLY TO EAST WITH SHARP CLEARING JUST TO THE WEST OF THE LINE
OF CONVECTION. EXPECTING THIS LINE TO HOLD TOGETHER AND POSSIBLY
INTENSIFY ACROSS RI AND SOUTHEAST MA AS MESO ANALYSIS INDICATES
MARGINALLY UNSTABLE ATM WITH MUCAPES 500-1000J/KG AND DEEP LAYER
SHEAR AROUND 40 KT. THIS COMBINED WITH A RIBBON OF PWATS UP TO 2.0
INCHES ACROSS THIS AREA WILL CONTINUE THE THREAT OF HEAVY
DOWNPOURS WITH LOCALIZED URBAN/POOR DRAINAGE FLOODING. BY MIDDAY
OR SO CONVECTION SHOULD BE MOVING OFFSHORE.

AS PREVIOUS SHIFT MENTION CAN/T RULE OUT A BRIEF SPOT SHOWER IN
THE POST FRONTAL AIRMASS. HOWEVER MODEL SNDGS AND XSECTIONS
SUGGEST DRY AIR ALOFT WILL BE TOO DEEP TO SUPPORT ANY SHOWERS.
MORE LIKELY SCENARIO IS PARTIAL SUNSHINE THROUGH SCT-BKN STRATO-
CU AND CU WITH DRY CONDITIONS ALONG WITH LESS HUMID AIRMASS
OVERSPREADING THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
MUCH DRIER AND COOLER AIR WILL WORK IN BEHIND THE COLD
FRONT...LETTING US KNOW THAT WERE NOT TOO FAR FROM THE CHANGE OF
SEASONS.  LOW TEMPERATURES WILL FALL INTO THE UPPER 40S AND LOWER
50S ACROSS SOUTHWEST NH/WESTERN MA...TO MAINLY THE MIDDLE TO UPPER
50S ELSEWHERE.  PATCHY FOG WILL BE POSSIBLE IN THE TYPICALLY PRONE
LOCATIONS LATE...BUT NOTHING WIDESPREAD IS EXPECTED.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
* HIGH PRESSURE THROUGH THURSDAY
  * WARMER...MORE HUMID AIR RETURNS FRIDAY AND SATURDAY

OVERVIEW...
THE MODELS ARE IN DECENT AGREEMENT THROUGH MUCH OF THE LONG TERM.
OVERALL...QUIET WEATHER IS EXPECTED THROUGHOUT THE PERIOD.  HIGH
PRESSURE BUILDS INTO THE REGION WEDNESDAY AND THURSDAY.  FRIDAY...
SOUTHWEST WINDS RETURN BRINGING IN HIGHER DEWPOINTS AND WARMER
TEMPERATURES.  THIS IS FOLLOWED BY A COLD FRONT LATE FRIDAY INTO
SATURDAY.  THE REMAINDER OF THE WEEKEND WILL LARGELY DEPEND ON THE
PATH OF ISAAC/S REMNANTS.  AT THIS TIME...NEITHER THE GFS OR THE
ECMWF HAVE ISAACS REMNANTS REACHING SOUTHERN NEW ENGLAND.
HOWEVER...PREVIOUS RUNS OF BOTH MODELS HAVE.  WILL JUST HAVE TO KEEP
AN EYE ON ISAAC AND ITS PATH.

WEDNESDAY AND THURSDAY...HIGH PRESSURE BUILDS INTO THE REGION
BRINGING A DRIER NORTHWEST FLOW.  BEHIND THE FRONT TUESDAY...850MB
TEMPERATURES DROP TO AROUND 9C...THEN WARM AGAIN TO 12C TO 13C.  SO
HIGH TEMPERATURES WILL BE RIGHT AROUND NORMAL WEDNESDAY AND SLIGHTLY
ABOVE NORMAL THURSDAY.

FRIDAY AND SATURDAY...THE UPPER LEVEL RIDGE OVER THE AREA WEDNESDAY
AND THURSDAY SHIFTS SOUTHWARD AS LOW PRESSURE MOVES THROUGH QUEBEC.
THIS TURNS THE WINDS TO THE SOUTHWEST BRINGING IN HIGHER DEWPOINTS
AND WARMER TEMPERATURES.  SOMETIME LATE FRIDAY NIGHT OR SATURDAY A
MOISTURE STARVED COLD FRONT WILL MOVE THROUGH SOUTHERN NEW ENGLAND.
THIS WILL RESULT IN SLIGHTLY COOLER TEMPERATURES SATURDAY...THOUGH
HIGH TEMPERATURES FRIDAY WILL BE WELL ABOVE NORMAL.

SUNDAY AND MONDAY...AS STATED ABOVE MUCH OF THIS PORTION OF THE
FORECAST WILL DEPEND ON THE EVENTUAL PATH OF ISAACS REMNANTS.  AT
THIS POINT...BOTH MODELS HAVE A DRY FORECAST WITH THE REMNANTS OF
ISAAC GETTING ABSORBED INTO A FRONTAL SYSTEM OVER THE APPALACHIANS.
THIS WOULD NOT AFFECT SOUTHERN NEW ENGLAND UNTIL NEXT TUESDAY OR
WEDNESDAY.  THERE IS PLENTY OF UNCERTAINTY HERE AND WE WILL CONTINUE
TO MONITOR ISAAC AS HE COMES ASHORE ON THE GULF COAST.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE TO HIGH CONFIDENCE.
MVFR-IFR CONFINED TO SOUTHEAST MA AT 10 AM. LOCAL MVFR-IFR
ELSEWHERE BUT TREND WILL BE FOR VFR CIGS SCT-BKN035-050 THIS
AFTERNOON. LINE OF SHOWERS AND TSTMS WILL MOVE OFFSHORE 12-1PM.
WIND SHIFT TO WNW AS WELL WITH DEPARTING LINE OF SHOWERS/TSTMS.

KBOS TERMINAL...MODERATE TO HIGH CONFIDENCE. VFR WITH CIGS SCT-
BKN035-050.

KBDL TERMINAL...MODERATE TO HIGH CONFIDENCE. VFR WITH CIGS SCT-
BKN035-050.

OUTLOOK...WED THROUGH SAT...

MODERATE TO HIGH CONFIDENCE IN MOSTLY VFR CONDITIONS.  PATCHY
MVFR/IFR FOG POSSIBLE SOME NIGHTS AT THE TYPICALLY PRONE AIRPORTS.

&&

.MARINE...

TODAY...
A LINE OF HEAVY SHOWERS WITH EMBEDDED TSTMS WILL IMPACT THE
SOUTHERN AND EASTERN WATERS INTO EARLY AFTERNOON...FOLLOWED BY A
WIND SHIFT TO THE WNW ALONG WITH IMPROVING WEATHER INCLUDING DRY
CONDITIONS AND GOOD VSBY.

TONIGHT...
MODEST WNW WINDS BEHIND THE COLD FRONT WITH SPEEDS OF 15-20 KT.
GOOD VSBY AND DRY WEATHER.

WEDNESDAY AND THURSDAY...MODERATE TO HIGH CONFIDENCE. HIGH PRES WILL
BE BUILDING OVER THE WATERS. LINGERING 5 FOOT SWELL WILL GRADUALLY
DIMINISH ON THE SOUTHERN WATERS DURING THE DAY WEDNESDAY.

FRIDAY...LOW TO MODERATE CONFIDENCE. HIGH PRESSURE SINKS SOUTH OF
THE AREA WITH A COLD FRONT APPROACHING THE WATERS FROM THE NORTH.
THIS WILL INCREASE WINDS TO NEAR 25KT DURING THE AFTERNOON
PARTICULARLY IN THE NEAR SHORE WATERS AROUND CAPE COD...THE ISLANDS
AND THE S COAST.  THESE WINDS MAY ALSO ALLOW SEAS TO BRIEFLY TOUCH
THE 5 FT MARK PARTICULARLY ON THE SE WATERS. MAY NEED TO MONITOR FOR
A SMALL CRAFT ADVISORY THIS PERIOD.

SATURDAY...MODERATE TO HIGH CONFIDENCE. WINDS/SEAS SLACKEN DURING
THE DAY AS A COLD FRONT MOVES OFFSHORE. ANY SCA ISSUED SHOULD BE
COMING TO AN END.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR ANZ250.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ254>256.

&&

SYNOPSIS...FRANK
NEAR TERM...NOCERA
SHORT TERM...FRANK
LONG TERM...RLG
AVIATION...FRANK/NOCERA/RLG
MARINE...FRANK/NOCERA/RLG
Hazardous weather outlook, Aug 28, 3:06 AM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
406 AM EDT TUE AUG 28 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-290815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
406 AM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL HEAVY DOWNPOURS HAVE THE POTENTIAL TO CAUSE LOCALIZED
URBAN AND POOR DRAINAGE FLOODING THIS MORNING. ALSO...THERE IS A
LOW PROBABILITY OF A FEW STRONG THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-290815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
406 AM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Boston radar (KBOX), 98 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Barnstable

When
August 28, 9:30 AM EST
Where
Barnstable County, Eastham
Injuries
2 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
41.830, -69.970

A 62 year old woman and a 4 year old girl were struck by lightning while getting out of a car. The woman was holding an umbrella for the girl when lightning struck. Both were transported to Cape Cod Hospital for evaluation but were released with no injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409638.